Seizure 2020, Vol 81, Editor’s Choice: Antibiotic-induced epileptic seizures: mechanisms of action and clinical considerations
Like antiseizure and other medications, antibiotic drugs have a hard time getting into the brain. Orally administered preparations have to survive the acidity of the stomach, pass through the intestinal mucosa and potential first-pass metabolisation in the liver. From there, they need to get to the head and pass the blood-brain-barrier. It is perhaps not surprising that it was an attempt to overcome these hurdles that first led to the discovery of the seizure-provoking effects of penicillin very soon after this drug was first discovered: the intraventricular injection of penicillin was noted to cause myoclonic jerking (1). This discovery has been put to good use since – when penicillin is used in animal research as a precipitant for acute seizures or (with repeated administration) for epilepsy (2). However, the ictogenic and epileptogenic potential of penicillin and more recent antibiotic drugs continue to be problematic when these potentially life-saving medicines are used to treat infections in humans.
My editor’s choice paper from the current volume of Seizure by Pitchaya Wanleenuwat et al. provides a masterly overview of the different ways in which antibiotic treatment can precipitate seizures (3). The most commonly used antibiotic drugs, β-lactams and fluoroquinolones, are also the ones most closely associated with neurotoxic side effects. Directly seizure-promoting mechanisms include interference with inhibitory processes and enhancement of excitatory processes (such as gamma-aminobutyric acid (GABA) antagonism, inhibition of GABA synthesis or glutaminergic N-methyl-D-Aspartate (NMDA) receptor agonism). However other mechanisms may play an additional role, and patients with hepatic and renal insufficiencies – both the rule rather than the exception in elderly patients - are at greatest risk. Directly harmful effects of antibiotics within the brain are particularly common in clinical scenarios in which the efficacy of the blood brain barrier is reduced – for instance in infections involving the meninges. Macrolide antibiotics (clarithromycin and erythromycin) can cause neurotoxic effects (including delirium and seizures) by inhibiting the hepatic metabolism of antiepileptic drugs. Carbapenem can enhance valproate breakdown, thereby increasing the risk of seizures.
Considering the many and complex ways in which epilepsy, infections, antiseizure medications and antibiotics can interact, one wonders how often the observation of a deterioration of seizure control in an individual with epilepsy was actually due to the medicine prescribed to combat an intercurrent infection rather than the infective illness itself!
1) Johnson HC, Walker AE. Intraventricular: A note of warning. JAMA 1945;127:217–9. https://doi.org/10.1001/jama.1945.92860040001007.
2) Kandratavicius L, Alves Balista P, Lopes-Aguiar C, Ruggiero RN, Umeoka EH, Garcia-Cairasco N, Bueno-Junior LS, Leite JP. Animal models of epilepsy: use and limitations. Neuropsychiatr Dis Treat. 2014;10: 1693–1705.
3) Wanleenuwat P, Suntharampillai N, Iwanowski P. Antibiotic-induced epileptic seizures: mechanisms of action and clinical considerations. Seizure 2020; 81: 167-174.